Alert archive / Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 113, NWS Wakefield, VA

July 27, 2006Accomack County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 27, 2006, 7:23 PM EDT for Accomack County, Virginia. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2006, 7:23 PM EDT (23:23 UTC)
Expired
Jul 27, 2006, 8:30 PM EDT
In force
67 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Accomack County, VA

The radar

The Dover AFB radar (KDOX), 120 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2006-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2006-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
784 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 272323
SVRAKQ
VAC001-280030-
/O.NEW.KAKQ.SV.W.0113.060727T2323Z-060728T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
723 PM EDT THU JUL 27 2006

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ACCOMACK COUNTY IN EASTERN VIRGINIA

* UNTIL 830 PM EDT

* AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTH OF TANGIER...OR
  ABOUT 15 MILES NORTHWEST OF EXMORE...AND MOVING NORTHEAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ONANCOCK BY 740 PM EDT
  7 MILES NORTHWEST OF ONLEY BY 745 PM EDT
  PARKSLEY BY 755 PM EDT

LAT...LON 3790 7598 3756 7613 3763 7567 3799 7546

$$

WAMSLEY
2 follow-up statements
000 
WWUS51 KAKQ 272340
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
740 PM EDT THU JUL 27 2006

VAC001-280030-
/O.CON.KAKQ.SV.W.0113.000000T0000Z-060728T0030Z/
ACCOMACK VA-
740 PM EDT THU JUL 27 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 830 PM EDT FOR
ACCOMACK COUNTY...

AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES WEST OF SAXIS TO 9 MILES SOUTH OF KELLER...OR
ALONG A LINE EXTENDING FROM CRISFIELD TO 6 MILES SOUTHEAST OF
EXMORE...MOVING EAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  TASLEY...SAXIS...LOCUSTVILLE AND ACCOMAC BY 745 PM EDT
  SANFORD...PARKSLEY...GUILFORD AND CLAM BY 750 PM EDT
  HALLWOOD AND NELSONIA BY 755 PM EDT

PLEASE SEND YOUR REPORTS OF ANY TREES AND POWERLINES DOWN AND ANY 
OTHER WIND DAMAGE...BY CALLING NOAAS NATIONAL WEATHER SERVICE IN 
WAKEFIELD AT...1...800...7 3 7...8 6 2 4.

LAT...LON 3790 7598 3756 7613 3763 7567 3799 7546

$$

WAMSLEY
000 
WWUS51 KAKQ 280022
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
822 PM EDT THU JUL 27 2006

VAC001-280032-
/O.EXP.KAKQ.SV.W.0113.000000T0000Z-060728T0030Z/
ACCOMACK VA-
822 PM EDT THU JUL 27 2006

...THE SEVERE THUNDERSTORM WARNING FOR ACCOMACK COUNTY EXPIRES AT 830
PM EDT...

PLEASE SEND YOUR REPORTS OF ANY TREES AND POWERLINES DOWN AND ANY 
OTHER WIND DAMAGE...BY CALLING NOAAS NATIONAL WEATHER SERVICE IN 
WAKEFIELD AT...1...800...7 3 7...8 6 2 4.

LAT...LON 3790 7598 3756 7613 3763 7567 3799 7546

$$

WAMSLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:14 PM EDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 27, 3:14 PM EDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
314 PM EDT THU JUL 27 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
CURRENTLY HAVE CONVECTION FIRING UP OVER THE WESTERN HALF OF OUR
CWA...THIS CONVECTION IS MAINLY DUE TO MODERATE INSTABILITY AND
DECENT SYNOPTIC SCALE FORCING BTW A WEAK UPPER LEVEL DISTURBANCE
INTERACTING W/ A TROUGH BOUNDARY. WHILE THERE ARE HIGHER CHANCE
POPS FOR TSRA TO THE WEST...WE GRAUDUALLY DECREASE THE POPS
EASTWARD...UNTIL WE HAVE SLIGHT CHC OVER THE LOWER MARYLAND SHORE.
KEEPING A LOW CHC TO THE EAST...AND ESP THE THE SE BECAUSE
AIRMASS TO S IS HIGHLY UNSTABLE AND THOUGH THERE IS NOT MUCH
FORCING TO PROMOTE CONVECTION...WE WOULD ONLY NEED IS A LITTLE
DAYTIME HEATING OR SEABREEEZE TO GET SOMETHING STARTED.

SHOWER/TS ACTIVITY WILL ABATE LATER THIS EVENING...FOR TOMORROW
LOOKS LIKE ANOTHER HOT AND HUMID DAY...ALMOST REACHING HEAT
ADVISORY CRITERIA. WILL ISSUE A SPECIAL WX STATEMENT HIGHLIGHTING
THIS SINCE TEMPS AND HIGHER DW PTS IN THE MID 70S COULD ALLOW THE
HEAT INDEX TO REACH NEAR 105 DEGREES IN SOUTHEASTERN
LOCATIONS...SUCH AS VA BEACH.

AS FOR PRECIP ON FRIDAY...THINGS SHOULD GET STARTED A LITLE
EARLIER THAN THIS AFTERNOON AND BETTER CHC FOR DEVELOPMENT. BOTH
GFS AND WRF KEYING ON SE SECTION OF OUR AREA WITH GREATER
INSTABILITY. THIS COMBINED WITH SURFACE BOUNDARY POSITIONED OVER
SE/SCENTRAL PTN OF STATE WILL PROHIBIT DEVLPMNT.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
MUGGY CONDITIONS WILL CONTINUE HERE...AS THEY WILL THROUGH THE BEGINNING
OF THE WORK WEEK. FRONTAL BOUNDARY WEAKENS OVER THE
WEEKEND...KEEPING US WITH SCATTERED POPS SAT/SUN. AGREE WITH
PREVIOUS FORECAST THAT WE COULD BE LOOKING AT A FEW DAYS IN A ROW
WITH HIGH TEMPS IN THE UPPER 90S. COMBINE THAT WITH DW PTS IN THE
UPPER 70S AND THE HEAT INDEX COULD BE OVER 110 FOR THE BEGINNING OF
NEXT WEEK AND LASTING THROUGH MID WEEK.

&&

.AVIATION...
VFR CIGS AND VFR-MVFR VSBYS ACRS TAF SITES ATTM. GIVEN CURRENT CNVTV
TRENDS...COULD BE TSTM OCCURRENCE AT ALL TAF SITES BEFORE 00Z...BUT
HAVE ONLY INCLUDED CB REFERENCE DUE TO TIMINGI ISSUES. XPC KSBY TO
DROP TO IFR/LIFR OVERNIGHT...MUCH AS OCCURRED LAST NIGHT. HWVR...AN
INCRS IN MIXING ABV BNDRY LAYER SHOULD KEEP KECG FROM DROPPING TO
IFR IN FOG TNGT.

&&

.MARINE...
NO FLAGS ATTMS...ALTHO WINDS WILL INCRS SGFNTLY NEXT 6-12 HOURS ACRS
BAY/OCEAN. COULD SEE WINDS NEAR SCA LEVELS ON THE BAY LATER TNGT
INTO FRI NIGHT...BUT WILL NOT ISSUE SCA ATTM. WINDS DROP OFF BY
SATURDAY AFTN...WITH NO FLAGS XPCD THIS WEEKEND.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&

SHORT/LONG TERM...33
AVIATION/MARINE...SAMMLER
Hazardous weather outlook, Jul 27, 6:10 AM EDT, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
610 AM EDT THU JUL 27 2006

ANZ630>632-650-652-654-656-658-
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-281030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY-
COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT OUT 20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT TO NC-VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK BEACH LIGHT OUT 20 NM-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
610 AM EDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
25

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Local storm report, Jul 27, 5:41 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
541 PM EDT THU JUL 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     DOWNBURST        4 WNW WAVERLY           37.06N 77.16W
07/27/2006                   SUSSEX             VA   LAW ENFORCEMENT

            SEVERAL LARGE TREES DOWN ON HIGHWAY 460 AND ON SIDE
            ROADS.

&&

AKIMBALL
Local storm report, Jul 27, 5:42 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
542 PM EDT THU JUL 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND DMG     4 WNW WAVERLY           37.06N 77.16W
07/27/2006                   SUSSEX             VA   LAW ENFORCEMENT

            SEVERAL LARGE TREES DOWN ON HIGHWAY 460 AND ON SIDE
            ROADS.

&&

WAMSLEY
Special weather statement, Jul 27, 5:51 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
551 PM EDT THU JUL 27 2006

VAZ075-077-078-084>086-272245-
GLOUCESTER VA-LANCASTER VA-MATHEWS VA-MIDDLESEX VA-NORTHUMBERLAND
VA-WESTMORELAND VA-
551 PM EDT THU JUL 27 2006

...STRONG THUNDERSTORMS MOVING OVER THE NORTHERN NECK...

WIND GUSTS TO 45 MPH MAY OCCUR WELL AHEAD OF ANY RAINFALL THAT
DEVELOPS.

AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM CALLAO TO 12 MILES WEST OF
DELTAVILLE...OR FROM CALLAO TO 6 MILES SOUTH OF URBANNA...MOVING
EAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR   KILMARNOCK
AROUND 600 PM EDT...  FAIR PORT AROUND 625 PM EDT...
  DELTAVILLE AROUND 645 PM EDT...

EXPECT HEAVY RAINFALL...GUSTY WINDS...AND FREQUENT CLOUD TO GROUND
LIGHTNING WITH THESE STORMS.

WAMSLEY
Special weather statement, Jul 27, 5:55 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
555 PM EDT THU JUL 27 2006

VAZ094>096-098-272300-
NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-VIRGINIA
BEACH VA-
555 PM EDT THU JUL 27 2006

...STRONG THUNDERSTORMS MOVING SOUTHEASTERN VIRGINIA...

WIND GUSTS TO 45 MPH MAY OCCUR WELL AHEAD OF ANY RAINFALL THAT
DEVELOPS.

AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
OUTFLOW BOUNDARY FROM 33 MILES NORTHWEST OF HAMPTON TO 31 MILES
SOUTHWEST OF OCEAN VIEW...OR FROM 7 MILES NORTHEAST OF NORGE TO 9
MILES NORTHEAST OF SUNBURY...MOVING EAST AT 20 MPH. THE STRONG WINDS
WILL BE NEAR...
  HAMPTON AROUND 635 PM EDT...
  OCEAN VIEW AROUND 645 PM EDT...

MODERATE TO HEAVY RAINFALL WILL OCCUR WELL BEHIND THIS LINE OF
STRONG WINDS...IN ADDITION TO FREQUENT LIGHTNING.

WAMSLEY
Special weather statement, Jul 27, 6:26 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
626 PM EDT THU JUL 27 2006

NCZ015-016-030>032-272330-
BERTIE NC-CAMDEN NC-CHOWAN NC-PASQUOTANK NC-PERQUIMANS NC-
626 PM EDT THU JUL 27 2006

...STRONG THUNDERSTORMS MOVING ACROSS BERTIE COUNTY AND TOWARD THE
WESTERN AND CENTRAL ALBEMARLE SOUND...

AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 7 MILES EAST OF RYLAND TO 15 MILES WEST OF
WINDSOR...OR FROM 7 MILES EAST OF RYLAND TO 10 MILES WEST OF
WILLIAMSTON...MOVING EAST AT 10 MPH. THE THUNDERSTORMS WILL BE NEAR
WINDSOR AROUND 645 PM...WINFALL AROUND 710 PM...HERTFORD AROUND 720
PM...ELIZABETH CITY AROUND 730 PM. VERY HEAVY RAINFALL CAN BE
EXPECTED ACROSS CENTRAL AND SOUTHERN BERTIE COUNTY THROUGH 715 PM.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH AND
HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND
FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

SAMMLER
Special weather statement, Jul 27, 6:38 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
638 PM EDT THU JUL 27 2006

MDZ021>024-VAZ099-100-280000-
ACCOMACK VA-DORCHESTER MD-INLAND WORCESTER MD-NORTHAMPTON VA-SOMERSET
MD-WICOMICO MD-
638 PM EDT THU JUL 27 2006

...STRONG THUNDERSTORMS MOVING TOWARDS THE EASTERN SHORES...

WIND GUSTS TO 45 MPH MAY OCCUR WELL AHEAD OF ANY RAINFALL THAT
DEVELOPS.

AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 37 MILES NORTHWEST OF CRISFIELD TO
38 MILES SOUTHWEST OF CRISFIELD...OR FROM DRUM POINT TO 7 MILES
NORTHEAST OF MATHEWS...MOVING NORTHEAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
  HONGA AND HOOPERSVILLE AROUND 650 PM EDT..
  DEAL ISLAND AND CROCHERON AROUND 700 PM EDT...
  TYASKIN AND PRINCESS ANNE AROUND 730 PM EDT...

MODERATE TO HEAVY RAINFALL WILL OCCUR WELL BEHIND THIS LINE OF
STRONG WINDS...IN ADDITION TO FREQUENT LIGHTNING.

WAMSLEY

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:35 PM EDTSevere Thunderstorm WarningAKQSurry, Sussex34 min
Jul 27, 5:52 PM EDTSpecial Marine WarningAKQ83 min
Jul 27, 7:15 PM EDTSpecial Marine WarningAKQ60 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.